Texas, 2014

Drought in Texas, May 6 to 12, 2014

May 6 to 12, 2014 · NWS BRO · 5 events in 5 counties and zones

During a rather dry April and first week of May, little to no rainfall was recorded over the center of the Rio Grande Valley and Deep South Texas. The lack of rain, combined with temperatures in the 90s and lower 100s and afternoon humidity in the teens and twenties, as well as periods of gusty north winds up to 25 mph, allowed the return of Severe (D2) drought conditions to return to the region…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

During a rather dry April and first week of May, little to no rainfall was recorded over the center of the Rio Grande Valley and Deep South Texas. The lack of rain, combined with temperatures in the 90s and lower 100s and afternoon humidity in the teens and twenties, as well as periods of gusty north winds up to 25 mph, allowed the return of Severe (D2) drought conditions to return to the region to start May. The remainder of the region remained dry with D1 and D0 conditions expanding in area.

The severe D2 drought conditions were short lived as rain fell across the region on May 9th and 10th, eliminating the D2 conditions by the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 5, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, May 5, 11:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1250 AM CDT TUE MAY 6 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL ACROSS THE RIO
GRANDE VALLEY THROUGH THE NEXT 24 HOURS AS SUBSIDENCE CONTINUES
ACROSS THE REGION. MOSTLY CLEAR SKIES AND LIGHT SOUTHEAST WINDS WILL
CONTINUE OVERNIGHT. HIGH PRESSURE OVER THE GULF OF MEXICO WILL
INTERACT WITH LOW PRESSURE OVER THE CENTRAL PLAINS LATER TODAY.
THIS WILL RESULT IN BREEZY SOUTHEAST WINDS DEVELOPING LATER THIS
MORNING WITH GUSTS UP TO 30 KNOTS POSSIBLE IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 635 PM CDT MON MAY 5 2014/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
CLEAR SKIES ACROSS THE CWA EARLY THIS EVENING. EXPECT VFR
CONDITIONS TO PREVAIL ACROSS THE RIO GRANDE VALLEY TONIGHT INTO
TUESDAY AS NORTHWEST FLOW ALOFT CONTINUES TO PROVIDE SUBSIDENCE
ACROSS THE AREA.

PREV DISCUSSION... /ISSUED 213 PM CDT MON MAY 5 2014/
SHORT TERM.../NOW THROUGH TUESDAY NIGHT/...AT LEAST ONE MORE DAY
OF FAIR WEATHER BEFORE A MORE NOTICEABLE INCREASE IN HUMIDITY. MID
LEVEL RIDGE AXIS TO MOVE EAST OF TEXAS LATER TUESDAY KEEPING OUR
ATMOSPHERE OVER DEEP SOUTH TEXAS RATHER DRY. 12Z SOUNDING OBSERVED
A PWAT OF 0.71 INCHES WHICH IS AROUND 50 PERCENT OF NORMAL.
FORECAST SOUNDING FOR REMAINS BELOW 1 INCH OR BELOW THE 25
PERCENTILE FOR MAY. GIVEN THIS AND SUBSIDENCE STILL WITH THE RIDGE
PASSING OVERHEAD A PERSISTENT FORECAST REMAINS IN PLAY. SOME
INCREASE IN LOW CLOUDS OVER THE WEST LATER TONIGHT WITH PATCHY FOG
ACROSS THE NORTHERN RANCHLAND DUE TO THE SHALLOW MOISTURE. COASTAL
AREAS MIGHT NOT SEE CLOUDS UNTIL EARLY TUESDAY MORNING BEFORE
DAYTIME HEATING PROVIDE THE DEEP MIXING TO WASH OUT THE STRATUS
LATER. PARTLY CLOUD TO MOSTLY SUNNY LOOK GOOD FOR TUESDAY.
PRESSURE GRADIENT IS TRENDING SLIGHTLY STRONGER WITH PRESSURES
LOWERING ALONG THE LEE SIDE OF THE SIERRA MADRE AS THE UPSTREAM
MID LEVEL TROUGH MOVES INTO CALIFORNIA. DO NOT SEE A WINDY DAY
JUST YET AND WILL MAINTAIN BREEZY DURING THE DAY WITH SOME GUSTS
AROUND 30 MPH. TEMPERATURES TO REMAIN MILD TO WARM WITH SOUTHEAST
WINDS OFF THE GULF KEEPING TEMPERATURES AT BAY AND NEAR MAY
NORMALS.

LONG TERM.../WEDNESDAY THROUGH MONDAY NIGHT/...
A DEEP UPPER LEVEL TROUGH OVER THE DESERT SOUTHWEST BEGINS TO LIFT NE
INTO THE UPPER MID WEST LATE WEDNESDAY INTO THURSDAY. THE UPPER LEVEL
GRADIENT BEGINS TO STRENGTHEN PULLING DEEPER LOW LEVEL MOISTURE FROM
THE TROPICS INTO DEEP SOUTH TEXAS. 1000/500 MB RH VALUES INCREASE TO
60 PERCENT AND HIGHER FROM WEDNESDAY AFTERNOON THROUGH FRIDAY IN
ADDITION TO THE UPPER LEVEL DIVERGENCE OVER THE CWA WILL ENHANCE THE
POTENTIAL FOR SHOWERS AND ISOLATED THUNDERSTORMS LATE WEDNESDAY
THROUGH FRIDAY AS THE UPPER LEVEL SYSTEM MOVES EAST. INCREASE THE
INHERITED POPS FOR THURSDAY AND THURSDAY NIGHT TO 30 PERCENT AS THE
DEEPER MOISTURE IS PUSH EASTWARD. HIGH TEMPERATURES WILL RANGE
FROM THE MID TO UPPER 90S ACROSS THE WEST AND UPPER 80S AT THE COAST
THROUGH THURSDAY AND BEGIN TO TREND A FEW DEGREES LOWER THROUGH SAT
DUE TO THE ABUNDANT CLOUD COVER FROM THE CONVECTION ACTIVITY. UPPER
TROUGH EXISTS THE REGION BY SATURDAY RETURNING THE WESTERLY FLOW ALOFT
AND FILTERING IN DRY AIR INTO THE CWA. THE TEMPERATURES WILL BEGIN TO
RISE BACK UP INTO THE UPPER 90S ACROSS THE WEST WITH A FEW LOCATIONS
ALONG THE INTERNATIONAL BORDER REACHING THE TRIPLE DIGITS AND NEAR THE
COAST IN THE MID 90S WITH LIGHT TO MODERATE WINDS. THIS PATTERN WILL
PREVAIL THROUGH MONDAY WITH ANOTHER CHANCE OF CONVECTION DEVELOPING FOR
MONDAY ALONG THE SIERRA MOUNTAINS BUT VERY LIMITED MOISTURE WILL KEEP
THE LOWER VALLEY IN THE SILENT 10 PERCENT FOR THE REMAINDER OF THE LONG
TERM. HIGH TEMPERATURES MONDAY WILL REACH THE UPPER 90S ACROSS MUCH OF
THE CWA. MODEL TO MODEL CONSISTENCY BETWEEN THE GFS AND THE ECMWF IS
PRETTY DECENT TODAY THROUGH THIS WEEKEND WITH GOOD AGREEMENT SHOWING
UP ON THE TIMING AND STRENGTH OF THE NEXT SERIES OF TROUGH. OVERALL
CONFIDENCE IN THE UPCOMING FORECAST WORDING IS ABOVE AVERAGE.

MARINE...NOW THROUGH TUESDAY NIGHT...SUSTAINED WINDS ON THE LAGUNA
MADRE ARE NEAR SMALL CRAFT ADVISORY CONDITIONS WITH OCCASIONAL GUSTS
OVER 25 MPH. WILL HOLD ON TO THE CURRENT SCA AS WINDS TO REMAIN AT
CURRENT LEVELS UNTIL SUNSET. PRESSURE GRADIENT TO REMAIN PERSISTENT
THROUGH TUESDAY NIGHT AS MID LEVEL RIDGE PASSES TO THE EAST AND
UPSTREAM TROUGH MOVES INTO THE WESTERN U.S. MARGINAL SMALL CRAFT
ADVISORY CONDITIONS ARE LIKELY OVER THE OFFSHORE WATERS TONIGHT AND
TUESDAY WITH ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS ON THE
LAGUNA TUESDAY AFTERNOON.

WEDNESDAY THROUGH SUNDAY...SURFACE PRESSURE GRADIENT STRENGTHENS
AS THE UPPER LEVEL TROUGH OVER THE WESTERN CONUS MOVES EASTWARD
WEDNESDAY THROUGH FRIDAY. THE SOUTHEAST WINDS INCREASE WITH
POSSIBLE SCEC CONDITIONS LATE THURSDAY THROUGH FRIDAY OVER THE
GULF WATERS AND THE LAGUNA. ONCE THIS TROUGH EXITS THE AREA...ZONAL
FLOW DEVELOPS OVER TEXAS WITH A LIGHTER PRESSURE GRADIENT ALLOWING
FOR WINDS TO LOWER AND SEAS TO RETURN TO 2 TO 4 FEET OVER THE GULF
WATERS FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  87  75  85 /  10  10  20  20
BROWNSVILLE          73  88  75  88 /  10  10  20  20
HARLINGEN            72  90  75  90 /  10  10  20  20
MCALLEN              73  93  75  94 /  10  10  20  30
RIO GRANDE CITY      73  95  75  96 /  10  20  20  30
SOUTH PADRE ISLAND   73  84  73  82 /  10  10  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, May 5, 7:48 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
848 PM CDT MON MAY 5 2014

TXZ248>257-070200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
848 PM CDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH THROUGH THE FORECAST PERIOD.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-070200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
848 PM CDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORIES ARE POSSIBLE ALONG THE LOWER TEXAS COAST
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Brooks

When
May 6, 12:00 AM CST to May 12, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Dry conditions throughout April and the first week of May, allowed for Severe (D2) drought conditions to develop over southern Brooks County.

Drought, Jim Hogg

When
May 6, 12:00 AM CST to May 12, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Dry conditions throughout April and the first week of May, allowed for Severe (D2) drought conditions to develop over southeastern Jim Hogg County.

Drought, Starr

When
May 6, 12:00 AM CST to May 12, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Dry conditions throughout April and the first week of May, allowed for Severe (D2) drought conditions to develop over northern Starr County.

Drought, Hidalgo

When
May 6, 12:00 AM CST to May 12, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Dry conditions throughout April and the first week of May, allowed for Severe (D2) drought conditions to develop over northern Hidalgo County.

Drought, Kenedy

When
May 6, 12:00 AM CST to May 12, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Dry conditions throughout April and the first week of May, allowed for Severe (D2) drought conditions to develop over southwestern Kenedy County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523970, 523972, 523973, 523975, 523976.